W.L. GORE & ASSOCIATES GORE® DUALMESH® PLUS WITH HOLES BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCPH06 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Pain (1994); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/02/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The initial reporter's complete address is (b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2007, whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: abdominal pain, mesh removal and additional surgery.Additional event specific information was not provided.
Additional Manufacturer Narrative
Added medical history.Updated results code.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2007: (b)(6).Operative report.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incarcerated incisional hernia.Operative procedure: open repair of incarcerated incisional hernias using gore tex mesh with extensive enterolysis.Details of operation: ¿after satisfactory prepping and draping of the patients abdomen, a midline incision was made and carried down to the anterior abdominal cavity.The patient had three separate hernias with incarcerated bowel.The bowel was reduced in the abdominal cavity.Extensive enterolysis was required to free up adhesions along the fascial edges.Once adhesions were taken down a gore tex was inserted which was approximately 22 cm x 12 cm.It was sutured to the anterior abdominal wall with running suture of #1 prolene with at least 3 to 4 cm of mesh overlap in every direction.A #1 prolene was used for the running suture.Fascia was reapproximated over the gore tex with a #1 prolene.Jp drain was inserted.Subcutaneous was approximated with 3-0 chromic.Skin was closed with 4-0 prolene.Patient tolerated procedure well.¿ (b)(6) 2007: (b)(6).Intraoperative nurse¿s notes.Implant sticker.Gore® dualmesh® plus biomaterial with holes.Ref catalogue number: 1dlmcph06.Lot batch code 04419267.W.L.Gore & associates.Exp: 2009/05/18.The records confirm a gore® dualmesh® plus biomaterial with holes ((b)(4)) was implanted during the procedure.(b)(6) 2007: (b)(6).Pathology report.Accession number: (b)(4).Pathological diagnosis: hernia, sac, herniorrhaphy: consistent with hernia sac with acute and chronic inflammation.Tissue submitted: hernia sac.Gross examination: the working history is incisional hernia.The specimen consists of a 2 gram, 4.5 x 1.2 x 0.3 cm portion of tan to gray soft to semifirm fibromembranous tissue with attached soft yellow adipose tissue.Sectioning reveals tan to gray fibromembranous tissue and soft yellow adipose tissue.No infarcts, discrete mass lesions, or areas of nodularity are grossly identified.Representative sections are submitted in a single cassette.Microscopic description: sections show fibroadipose and dense fibroconnective tissue focally lined by reactive mesothelium.There are also reactive vascular changes and associated acute and chronic inflammatory cell infiltrate.No atypia is seen.??/??/??: [missing records: records for alleged injury of abdominal pain were not provided.] (b)(6) 2017: (b)(6).Operative report.Preoperative diagnosis: recurrent incarcerated incisional hernia.Postoperative diagnosis: recurrent incarcerated incisional hernia.Operative procedure: repair of recurrent incarcerated incisional hernia.Removal of ptfe mesh.Extensive adhesiolysis.Implantation 40 x 45 cm soft prolene mesh.Bilateral rectus abdominis advancement flaps by means of transversus abdominis releases.Excision of 150 square cm of devitalized skin and subcutaneous tissue of the anterior abdominal wall.Assistant: sam carmichael, md.Anesthesia: general.Estimated blood loss: 200 cc.Complications: none.Indication: the patient presents with a symptomatic recurrent incisional hernia.He has had precious repair with ptfe mesh.He has pain at the hernia sites.He presents today for elective repair.Operative findings: ¿following removal of mesh, defect spanned a dimension of 20 cm craniocaudally and 15 cm in width.This was repaired after performing transversus abdominis releases with a 40 x 45 cm soft prolene mesh in the preperitoneal space.¿ operative procedure: ¿the patient was taken to the operating room and positioned on the operating table in the supine position.General endotracheal anesthesia was induced.Next, he was prepped and draped using sterile technique.A vertical midline incision was made through skin and subcutaneous tissue.The midline was incised down to the anterior rectus sheath bilaterally.Hernia sacs were circumferentially dissected.Several incarcerated hernias were encountered with the appearance of incarcerated omentum.Subcutaneous flaps were raised which was only minimally to dissect the hernia defects from the subcutaneous tissue until the medial border of the rectus was encountered.I incised the right anterior rectus sheath first.I dissected the rectus muscle from the posterior rectus sheath along its entire surface.This was extended to the space of retzius and up to the costal margin.Next, i incised the left anterior rectus sheath and i dissected the rectus muscle from the posterior rectus sheath along its entire muscle surface from the costal margin to the space of the retzius.The space of retzius was widely opened bilaterally.The inferior epigastric vessels were identified, dissected and preserved on both sides.Next, i realized a transversus abdominis release would be performed.I incised the posterior leaflet of the internal oblique at the level of 1 cm medial to the neurovascular bundles of the posterior rectus sheath.I then incised through the transversus abdominis muscle fibers entering the preperitoneal space.This incision was carried from the costal margin down to the arcuate line.We then widely separated the transversus abdominis muscle from the posterior rectus sheath out to the level of the posterior axillary line.We carried the dissection behind the costal margin and dissected the peritoneum from the diaphragm up to the central tendon of the diaphragm.In a similar fashion i performed the transversus release on the left side.I made an incision in the posterior rectus sheath 1 cm medial to its lateral border.This divided the posterior leaflet of the internal oblique and the transversus abdominis.The incision was carried from the costal margin down to the arcuate line.We then widely dissected the transversus abdominis from the peritoneum to the posterior axillary line.We then continued this dissection behind the costal margin up to the central tendon of the diaphragm.Having completed bilateral transversus releases, we felt there was adequate release to later facilitate midline closure.At this point i elected to remove prior gore-tex mesh.I opened the peritoneum.There were dense adhesions.We spent approximately an hour of time dissecting adhesions from the undersurface of the mesh and from the abdominal wall.This was done quite carefully without injury to the small intestine.Once the adhesions were free, we then excised the mesh with cautery.The mesh was removed in its entirety along with the suture material used to hold in in place.We then proceeded with inspection of the bowel.One serosal defect was oversewn with 3-0 silk lembert suture.We performed adhesiolysis between the abdominal wall and the bowel but did not perform a completed adhesiolysis amongst all loops of intestine.There were some bands that had the appearance of potential for obstruction or internal hernia formation which were lysed.After completion of the aforementioned dissection, we then closed the peritoneum using a running vicryl suture closing the peritoneum in its entirety.We then irrigated.All irrigant returned clear.Next, we sized the preperitoneal space.The space would accommodate a mesh 40 cm craniocaudally and 45 cm in width.A soft prolene mesh was tailored to that size of 40 x 45 cm.It was introduce into the peritoneal cavity and sutured in place using six separate interrupted # pds sutures using the reverdin needle.The mesh laid appropriately in the preperitoneal space, extended 7 cm above the xiphoid process and 5 cm below the symphysis pubis and extended out into the retroperitoneum bilaterally.We placed two 19-french blake drains into the retrorectus space exiting the lateral abdominal wall and secured with prolene sutures.We irrigated and assured hemostasis.I then closed the fascia over the mesh using interrupted figure-of-eight #1 pds sutures.The fascia closed without any change in the patient¿s airway pressures.We then had significant redundancy and devitalized skin from the dissection.A 150 square cm of skin and subcutaneous tissues was excised from the anterior abdominal wall.Hemostasis was obtained.We then closed in layers.Scarpa¿s fascia was closed approximating scarpa¿s fascia also to the anterior rectus sheath with progressive tension sutures.A drain was placed into the subcutaneous space exiting the left upper quadrant, secured with a nylon suture.We closed deep dermis with vicryl and skin monocryl, dressed the wound with dermabond.Instrument, needle, and sponge counts were all reported as correct.The patient tolerated the procedure well and was transferred to the recovery room in stable condition.I was present for and participated in the entire operation.¿ (b)(6) 2017: (b)(6).Pathology report.Accession number: (b)(4).Diagnosis: intra-abdominal mesh (a): mesh material with attached fibrous tissue (ventral incisional hernia).Skin, abdominal scar (b): scar formation.Clinical history: clinical history: ventral incision hernia.Intraoperative findings: the same.Operative procedure: open repair recurrent incisional hernia, component separation, implantation mesh.Description of specimen: a: intraabdominal mesh.B: abdominal scar.Gross description: part a is received fresh and placed in formalin labeled ¿intra-abdominal mesh¿.Received is a roughly ovoid portion of a yellow-red leathery mesh-like material partially covered in fat and fibrous tissue.It measures 13.4 x 9.6 x 0.8 cm.There are no obvious gross abnormalities.Representative sections of the attached soft tissue are submitted in one cassette labeled a1.Part b is received fresh and placed in formalin labeled ¿abdominal scar¿.Received in an excision of skin and underlying adipose tissue measuring 29 x 5 cm and excised to a depth of 6 cm.The skin surface is remarkable for a very vague, pale linear possible scar measuring approximately 24.6 cm.Sectioning through the underlying adipose tissue shows no obvious gross abnormalities.Representative sections are taken and submitted in one cassette labeled b1.A resident may have participated in this service.A pathologist has performed and is responsible for the reported pathologic evaluation.(b)(6) 2017: (b)(6).Implant record.Implant sticker.Prolene¿ soft.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient code (1994) was reported based on the original complaint and is no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span (b)(6) 2007 through (b)(6), 2017 and not all records received in this time span are relevant to the gore® dualmesh® plus with holes biomaterial.Medical records from (b)(6), 2007 through (b)(6), 2017 were not provided.Patient information: medical history: incarcerated incisional hernia recurrent incarcerated incisional hernia surgical procedures: (b)(6) 2007: laparoscopic cholecystectomy (b)(6) 2007: open repair of incarcerated incisional hernias using gore tex mesh with extensive enterolysis.Implant: gore® dualmesh® plus biomaterial with holes.(b)(6) 2017: repair of recurrent incarcerated incisional hernia.Removal of ptfe mesh.Extensive adhesiolysis.Implantation 40 x 45 cm soft prolene mesh.Bilateral rectus abdominis advancement flaps by means of transversus abdominis releases.Excision of 150 square cm of devitalized skin and subcutaneous tissue of the anterior abdominal wall.Implant: prolene soft.Implant preoperative complaints: (b)(6) 2007: preoperative diagnosis: ¿incisional hernia.¿ implant procedure: open repair of incarcerated incisional hernias using gore tex mesh with extensive enterolysis.[implant: gore® dualmesh® plus biomaterial with holes, 1dlmcph06/04419267, 18cm x 24cm x 1mm thick.] implant date: (b)(6) 2007 wound classification: unknown description of hernia being treated: ¿after satisfactory prepping and draping of the patient¿s abdomen, a midline incision was made and carried down to the anterior abdominal cavity.The patient had three separate hernias with incarcerated bowel.The bowel was reduced in the abdominal cavity.Extensive enterolysis was required to free up adhesions along the fascial edges.¿ implant size and fixation: ¿once adhesions were taken down a gore tex was inserted which was approximately 22 cm x 12 cm.It was sutured to the anterior abdominal wall with running suture of #1 prolene with at least 3 to 4 cm of mesh overlap in every direction.A #1 prolene was used for the running suture.Fascia was reapproximated over the gore tex with a #1 prolene.Jp drain was inserted.Subcutaneous was approximated with 3-0 chromic.Skin was closed with 4-0 prolene.¿ (b)(6) 2007: pathology.Pathological diagnosis: ¿hernia, sac, herniorrhaphy: consistent with hernia sac with acute and chronic inflammation.Tissue submitted: hernia sac.¿ gross examination: ¿the specimen consists of a 2 gram, 4.5 x 1.2 x 0.3 cm portion of tan to gray soft to semifirm fibromembranous tissue with attached soft yellow adipose tissue.Sectioning reveals tan to gray fibromembranous tissue and soft yellow adipose tissue.No infarcts, discrete mass lesions, or areas of nodularity are grossly identified.¿ microscopic description: ¿sections show fibroadipose and dense fibroconnective tissue focally lined by reactive mesothelium.There are also reactive vascular changes and associated acute and chronic inflammatory cell infiltrate.No atypia is seen.¿ explant preoperative complaints: (b)(6) 2017: indication: ¿the patient presents with a symptomatic recurrent incisional hernia.He has had previous repair with ptfe mesh.He has pain at the hernia sites.¿ explant procedure: repair of recurrent incarcerated incisional hernia.Removal of ptfe mesh.Extensive adhesiolysis.Implantation 40 x 45 cm soft prolene mesh.Bilateral rectus abdominis advancement flaps by means of transversus abdominis releases.Excision of 150 square cm of devitalized skin and subcutaneous tissue of the anterior abdominal wall.[implant: prolene soft] explant date: (b)(6), 2017 wound classification: ¿1¿ [clean] findings: ¿following removal of mesh, defect spanned a dimension of 20 cm craniocaudally and 15 cm in width.This was repaired after performing transversus abdominis releases with a 40 x 45 cm soft prolene mesh in the preperitoneal space.¿ procedure: ¿a vertical midline incision was made through skin and subcutaneous tissue.The midline was incised down to the anterior rectus sheath bilaterally.Hernia sacs were circumferentially dissected.Several incarcerated hernias were encountered with the appearance of incarcerated omentum.Subcutaneous flaps were raised which was only minimally to dissect the hernia defects from the subcutaneous tissue until the medial border of the rectus was encountered.I incised the right anterior rectus sheath first.I dissected the rectus muscle from the posterior rectus sheath along its entire surface.This was extended to the space of retzius and up to the costal margin.Next, i incised the left anterior rectus sheath and i dissected the rectus muscle from the posterior rectus sheath along its entire muscle surface from the costal margin to the space of the retzius.The space of retzius was widely opened bilaterally.The inferior epigastric vessels were identified, dissected and preserved on both sides.Next, i realized a transversus abdominis release would be performed.I incised the posterior leaflet of the internal oblique at the level of 1 cm medial to the neurovascular bundles of the posterior rectus sheath.I then incised through the transversus abdominis muscle fibers entering the preperitoneal space.This incision was carried from the costal margin down to the arcuate line.We then widely separated the transversus abdominis muscle from the posterior rectus sheath out to the level of the posterior axillary line.We carried the dissection behind the costal margin and dissected the peritoneum from the diaphragm up to the central tendon of the diaphragm.In a similar fashion i performed the transversus release on the left side.I made an incision in the posterior rectus sheath 1 cm medial to its lateral border.This divided the posterior leaflet of the internal oblique and the transversus abdominis.The incision was carried from the costal margin down to the arcuate line.We then widely dissected the transversus abdominis from the peritoneum to the posterior axillary line.We then continued this dissection behind the costal margin up to the central tendon of the diaphragm.Having completed bilateral transversus releases, we felt there was adequate release to later facilitate midline closure.At this point i elected to remove prior gore-tex mesh.I opened the peritoneum.There were dense adhesions.We spent approximately an hour of time dissecting adhesions from the undersurface of the mesh and from the abdominal wall.This was done quite carefully without injury to the small intestine.Once the adhesions were free, we then excised the mesh with cautery.The mesh was removed in its entirety along with the suture material used to hold in in place.We then proceeded with inspection of the bowel.One serosal defect was oversewn with 3-0 silk lembert suture.We performed adhesiolysis between the abdominal wall and the bowel but did not perform a completed adhesiolysis amongst all loops of intestine.There were some bands that had the appearance of potential for obstruction or internal hernia formation which were lysed.After completion of the aforementioned dissection, we then closed the peritoneum using a running vicryl suture closing the peritoneum in its entirety.We then irrigated.All irrigant returned clear.Next, we sized the preperitoneal space.The space would accommodate a mesh 40 cm craniocaudally and 45 cm in width.A soft prolene mesh was tailored to that size of 40 x 45 cm.It was introduce [sic] into the peritoneal cavity and sutured in place using six separate interrupted # pds sutures using the reverdin needle.The mesh laid appropriately in the preperitoneal space, extended 7 cm above the xiphoid process and 5 cm below the symphysis pubis and extended out into the retroperitoneum bilaterally.We placed two 19-french blake drains into the retrorectus space exiting the lateral abdominal wall and secured with prolene sutures.We irrigated and assured hemostasis.I then closed the fascia over the mesh using interrupted figure-of-eight #1 pds sutures.The fascia closed without any change in the patient¿s airway pressures.We then had significant redundancy and devitalized skin from the dissection.A 150 square cm of skin and subcutaneous tissues was excised from the anterior abdominal wall.Hemostasis was obtained.We then closed in layers.Scarpa¿s fascia was closed approximating scarpa¿s fascia also to the anterior rectus sheath with progressive tension sutures.A drain was placed into the subcutaneous space exiting the left upper quadrant, secured with a nylon suture.We closed deep dermis with vicryl and skin monocryl, dressed the wound with dermabond.¿ (b)(6) 2017: pathology.Diagnosis: ¿intra-abdominal mesh (a): mesh material with attached fibrous tissue (ventral incisional hernia).Skin, abdominal scar (b): scar formation.¿ gross description: ¿part a is received fresh and placed in formalin labeled ¿intra-abdominal mesh.¿ received is a roughly ovoid portion of a yellow-red leathery mesh-like material partially covered in fat and fibrous tissue.It measures 13.4 x 9.6 x 0.8 cm.There are no obvious gross abnormalities.¿ ¿part b is received fresh and placed in formalin labeled ¿abdominal scar¿.Received in an excision of skin and underlying adipose tissue measuring 29 x 5 cm and excised to a depth of 6 cm.The skin surface is remarkable for a very vague, pale linear possible scar measuring approximately 24.6 cm.Sectioning through the underlying adipose tissue shows no obvious gross abnormalities.¿ conclusion: it should be noted that the gore® dualmesh® plus with holes biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh shrinkage, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 04419267 additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient code (1994) was reported based on the original complaint and is no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span (b)(6) 2007 through (b)(6) 2017 and not all records received in this time span are relevant to the gore® dualmesh® plus with holes biomaterial.Medical records from (b)(6) 2007 through (b)(6) 2017 were not provided.Patient information: medical history: incarcerated incisional hernia.Recurrent incarcerated incisional hernia.Surgical procedures: (b)(6) 2007: laparoscopic cholecystectomy.(b)(6) 2007: open repair of incarcerated incisional hernias using gore tex mesh with extensive enterolysis.Implant: gore® dualmesh® plus biomaterial with holes.(b)(6) 2017: repair of recurrent incarcerated incisional hernia.Removal of ptfe mesh.Extensive adhesiolysis.Implantation 40 x 45 cm soft prolene mesh.Bilateral rectus abdominis advancement flaps by means of transversus abdominis releases.Excision of 150 square cm of devitalized skin and subcutaneous tissue of the anterior abdominal wall.Implant: prolene soft.Implant preoperative complaints: (b)(6) 2007: preoperative diagnosis: ¿incisional hernia.¿ implant procedure: open repair of incarcerated incisional hernias using gore tex mesh with extensive enterolysis.[implant: gore® dualmesh® plus biomaterial with holes, 1dlmcph06/04419267, 18cm x 24cm x 1mm thick.] implant date: (b)(6) 2007: wound classification: unknown.Description of hernia being treated: ¿after satisfactory prepping and draping of the patient¿s abdomen, a midline incision was made and carried down to the anterior abdominal cavity.The patient had three separate hernias with incarcerated bowel.The bowel was reduced in the abdominal cavity.Extensive enterolysis was required to free up adhesions along the fascial edges.¿ implant size and fixation: ¿once adhesions were taken down a gore tex was inserted which was approximately 22 cm x 12 cm.It was sutured to the anterior abdominal wall with running suture of #1 prolene with at least 3 to 4 cm of mesh overlap in every direction.A #1 prolene was used for the running suture.Fascia was reapproximated over the gore tex with a #1 prolene.Jp drain was inserted.Subcutaneous was approximated with 3-0 chromic.Skin was closed with 4-0 prolene.¿ (b)(6) 2007: pathology.Pathological diagnosis: ¿hernia, sac, herniorrhaphy: consistent with hernia sac with acute and chronic inflammation.Tissue submitted: hernia sac.¿ gross examination: ¿the specimen consists of a 2 gram, 4.5 x 1.2 x 0.3 cm portion of tan to gray soft to semifirm fibromembranous tissue with attached soft yellow adipose tissue.Sectioning reveals tan to gray fibromembranous tissue and soft yellow adipose tissue.No infarcts, discrete mass lesions, or areas of nodularity are grossly identified.¿ microscopic description: ¿sections show fibroadipose and dense fibroconnective tissue focally lined by reactive mesothelium.There are also reactive vascular changes and associated acute and chronic inflammatory cell infiltrate.No atypia is seen.¿ explant preoperative complaints: (b)(6) 2017: indication: ¿the patient presents with a symptomatic recurrent incisional hernia.He has had previous repair with ptfe mesh.He has pain at the hernia sites.¿ explant procedure: repair of recurrent incarcerated incisional hernia.Removal of ptfe mesh.Extensive adhesiolysis.Implantation 40 x 45 cm soft prolene mesh.Bilateral rectus abdominis advancement flaps by means of transversus abdominis releases.Excision of 150 square cm of devitalized skin and subcutaneous tissue of the anterior abdominal wall.[implant: prolene soft] explant date: (b)(6) 2017: wound classification: ¿1¿ [clean] findings: ¿following removal of mesh, defect spanned a dimension of 20 cm craniocaudally and 15 cm in width.This was repaired after performing transversus abdominis releases with a 40 x 45 cm soft prolene mesh in the preperitoneal space.¿ procedure: ¿a vertical midline incision was made through skin and subcutaneous tissue.The midline was incised down to the anterior rectus sheath bilaterally.Hernia sacs were circumferentially dissected.Several incarcerated hernias were encountered with the appearance of incarcerated omentum.Subcutaneous flaps were raised which was only minimally to dissect the hernia defects from the subcutaneous tissue until the medial border of the rectus was encountered.I incised the right anterior rectus sheath first.I dissected the rectus muscle from the posterior rectus sheath along its entire surface.This was extended to the space of retzius and up to the costal margin.Next, i incised the left anterior rectus sheath and i dissected the rectus muscle from the posterior rectus sheath along its entire muscle surface from the costal margin to the space of the retzius.The space of retzius was widely opened bilaterally.The inferior epigastric vessels were identified, dissected and preserved on both sides.Next, i realized a transversus abdominis release would be performed.I incised the posterior leaflet of the internal oblique at the level of 1 cm medial to the neurovascular bundles of the posterior rectus sheath.I then incised through the transversus abdominis muscle fibers entering the preperitoneal space.This incision was carried from the costal margin down to the arcuate line.We then widely separated the transversus abdominis muscle from the posterior rectus sheath out to the level of the posterior axillary line.We carried the dissection behind the costal margin and dissected the peritoneum from the diaphragm up to the central tendon of the diaphragm.In a similar fashion i performed the transversus release on the left side.I made an incision in the posterior rectus sheath 1 cm medial to its lateral border.This divided the posterior leaflet of the internal oblique and the transversus abdominis.The incision was carried from the costal margin down to the arcuate line.We then widely dissected the transversus abdominis from the peritoneum to the posterior axillary line.We then continued this dissection behind the costal margin up to the central tendon of the diaphragm.Having completed bilateral transversus releases, we felt there was adequate release to later facilitate midline closure.At this point i elected to remove prior gore-tex mesh.I opened the peritoneum.There were dense adhesions.We spent approximately an hour of time dissecting adhesions from the undersurface of the mesh and from the abdominal wall.This was done quite carefully without injury to the small intestine.Once the adhesions were free, we then excised the mesh with cautery.The mesh was removed in its entirety along with the suture material used to hold in place.We then proceeded with inspection of the bowel.One serosal defect was oversewn with 3-0 silk lembert suture.We performed adhesiolysis between the abdominal wall and the bowel but did not perform a completed adhesiolysis amongst all loops of intestine.There were some bands that had the appearance of potential for obstruction or internal hernia formation which were lysed.After completion of the aforementioned dissection, we then closed the peritoneum using a running vicryl suture closing the peritoneum in its entirety.We then irrigated.All irrigant returned clear.Next, we sized the preperitoneal space.The space would accommodate a mesh 40 cm craniocaudally and 45 cm in width.A soft prolene mesh was tailored to that size of 40 x 45 cm.It was introduce [sic] into the peritoneal cavity and sutured in place using six separate interrupted # pds sutures using the reverdin needle.The mesh laid appropriately in the preperitoneal space, extended 7 cm above the xiphoid process and 5 cm below the symphysis pubis and extended out into the retroperitoneum bilaterally.We placed two 19-french blake drains into the retrorectus space exiting the lateral abdominal wall and secured with prolene sutures.We irrigated and assured hemostasis.I then closed the fascia over the mesh using interrupted figure-of-eight #1 pds sutures.The fascia closed without any change in the patient¿s airway pressures.We then had significant redundancy and devitalized skin from the dissection.A 150 square cm of skin and subcutaneous tissues was excised from the anterior abdominal wall.Hemostasis was obtained.We then closed in layers.Scarpa¿s fascia was closed approximating scarpa¿s fascia also to the anterior rectus sheath with progressive tension sutures.A drain was placed into the subcutaneous space exiting the left upper quadrant, secured with a nylon suture.We closed deep dermis with vicryl and skin monocryl, dressed the wound with dermabond.¿ (b)(6) 2017: pathology.Diagnosis: ¿intra-abdominal mesh (a): mesh material with attached fibrous tissue (ventral incisional hernia).Skin, abdominal scar (b): scar formation.¿ gross description: ¿part a is received fresh and placed in formalin labeled ¿intra-abdominal mesh.¿ received is a roughly ovoid portion of a yellow-red leathery mesh-like material partially covered in fat and fibrous tissue.It measures 13.4 x 9.6 x 0.8 cm.There are no obvious gross abnormalities.¿ ¿part b is received fresh and placed in formalin labeled ¿abdominal scar¿.Received in an excision of skin and underlying adipose tissue measuring 29 x 5 cm and excised to a depth of 6 cm.The skin surface is remarkable for a very vague, pale linear possible scar measuring approximately 24.6 cm.Sectioning through the underlying adipose tissue shows no obvious gross abnormalities.¿ conclusion: it should be noted that the gore® dualmesh® plus with holes biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh shrinkage, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 04419267.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.